Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2018, 10:44 PM MDT for Kane County, San Juan County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 10:44 PM MDT (04:44 UTC)
- Expired
- Jul 14, 2018, 12:45 AM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022
WGUS55 KSLC 140444
FFWSLC
UTC025-037-140645-
/O.NEW.KSLC.FF.W.0017.180714T0444Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1044 PM MDT FRI JUL 13 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern San Juan County in southeastern Utah...
South central Kane County in southern Utah...
* Until 1245 AM MDT
* At 1041 PM MDT, Flash flooding was reported along Last Chance
Creek. Doppler radar indicated up to two inches of rain have
fallen in the Last Chance, Warm Creek, and Croton Canyon
drainages. Flash flooding can be expected in these drainages
tonight.
* Some locations that will experience flooding include...
Lake Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3734 11118 3707 11122 3700 11135 3700 11158
3729 11166
$$
LC1 follow-up statement
562
WGUS75 KSLC 140644
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1244 AM MDT SAT JUL 14 2018
UTC025-037-140651-
/O.EXP.KSLC.FF.W.0017.000000T0000Z-180714T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
1244 AM MDT SAT JUL 14 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES WILL EXPIRE AT 1245 AM MDT...
As of 1245 AM, it is expected that the majority of the flood waters
along Last Chance Creek have entered Lake Powell, so the flash flood
warning will be allowed to expired as scheduled at 1245 am. However,
elevated flows may persist in some locations before slowly receding
during the overnight hours.
LAT...LON 3734 11118 3707 11122 3700 11135 3700 11158
3729 11166
$$
ESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:59 PM MDT, 45 minutes earlier.
Area forecast discussion, Jul 13, 9:59 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 959 PM MDT Fri Jul 13 2018 .SYNOPSIS...High pressure remains in place across the Great Basin with a generally dry air mass over northern Utah through the weekend. Moisture will linger over central and southern Utah through Saturday, with some drying taking place on Sunday. && .DISCUSSION...High pressure remains centered over the area today. A moist airmass remains in place across southern Utah with PWATs up to 1.5 inches near the southwest corner, while northern Utah continues to see drier air. As such, convection was more prevalent across southern Utah, although rain rates were not as intense as they were the past couple of days. Storms have weakened now and isolated to scattered showers remain in place across portions of southern through west-central Utah this evening. These are expected to gradually diminish through the night. Updated the forecast to adjust PoP and Sky for the rest of the night. && .AVIATION...Southerly winds will prevail at the SLC terminal through the night. No significant weather concerns through the TAF period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 13, 6:59 AM MDT, 15 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 659 AM MDT Fri Jul 13 2018 UTZ001>016-019>021-517-518-WYZ021-141200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 659 AM MDT Fri Jul 13 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight With a rather moist air mass in place, showers and thunderstorms will be scattered over central and southern Utah, primarily this afternoon and evening. The primary concern is the potential for heavy rain over southern Utah, with flash flooding a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a potential for showers and thunderstorms, primarily over southern Utah and the higher terrain of central Utah, through the period. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 13, 8:50 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM DEBRIS FLOW 4 N BRIAN HEAD 37.76N 112.84W
07/13/2018 IRON UT DEPT OF HIGHWAYS
A DEBRIS FLOW FROM THE BRIAN HEAD BURN SCAR RESULTED IN
THE CLOSURE OF STATE ROUTE 143.
&&
LCLocal storm report, Jul 13, 10:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1040 PM MDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM FLASH FLOOD 19 NNE BIG WATER 37.31N 111.50W
07/13/2018 KANE UT TRAINED SPOTTER
A VERY LARGE FLASH FLOOD WAS OBSERVED AT THE INTERSECTION
OF LAST CHANCE CREEK AND SMOKY MOUNTAIN ROAD.
&&
ESThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:37 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 14, 12:41 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 1:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 3:02 PM MDT | Special Weather Statement | SLC | Washington | 28 min |
| Jul 14, 3:23 PM MDT | Areal Flood Advisory | SLC | Washington | 97 min |
| Jul 14, 3:33 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 4 hr |
| Jul 14, 4:16 PM MDT | Areal Flood Advisory | SLC | Washington | 89 min |
| Jul 14, 4:32 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.